Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Cleveland, OH

July 28, 2009Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 2009, 5:03 PM EDT for Wood County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 5:03 PM EDT (21:03 UTC)
Expired
Jul 28, 2009, 5:45 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Wood County, OH

The radar

The Cleveland radar (KCLE), 155 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:15 PM EDTHAIL 14 N North Baltimore, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 282103
SVRCLE
OHC173-282145-
/O.NEW.KCLE.SV.W.0085.090728T2103Z-090728T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HOYTVILLE...OR 6 MILES SOUTH
  OF CUSTAR...AND WAS MOVING EAST AT 25 MPH. NICKEL TO PENNY SIZE    
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NORTH BALTIMORE...
  JERRY CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4128 8389 4134 8342 4117 8342 4117 8389
TIME...MOT...LOC 2101Z 268DEG 20KT 4121 8380

$$
2 follow-up statements
000 
WWUS51 KCLE 282133
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
533 PM EDT TUE JUL 28 2009

OHC173-282145-
/O.CON.KCLE.SV.W.0085.000000T0000Z-090728T2145Z/
WOOD OH-
533 PM EDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN WOOD COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST MILLGROVE...OR 8
MILES NORTHWEST OF FOSTORIA...MOVING EAST AT 30 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WAYNE
AND BRADNER.

LAT...LON 4120 8346 4118 8368 4131 8367 4134 8343
TIME...MOT...LOC 2132Z 262DEG 25KT 4124 8352

$$

THOMPSON
000 
WWUS51 KCLE 282148
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
548 PM EDT TUE JUL 28 2009

OHC173-282158-
/O.EXP.KCLE.SV.W.0085.000000T0000Z-090728T2145Z/
WOOD OH-
548 PM EDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY
EXPIRES AT 545 PM EDT...

LAT...LON 4120 8346 4118 8368 4131 8367 4134 8343
TIME...MOT...LOC 2133Z 262DEG 25KT 4124 8351

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:06 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 28, 3:06 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EDT TUE JUL 28 2009

.SYNOPSIS...
WEAK COLD FRONT ON THE WAY. LOW PRESSURE MOVES NORTHEAST ALONG THE
BOUNDARY INTO OHIO BY WEDNESDAY AFTERNOON AND THEN NORTHEAST OF THE
AREA BY THURSDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK COLD FRONT JUST WEST OF THE FORECAST AREA WILL MEANDER SLOWLY
EAST OVER THE NEXT 24 HOURS. LOW LEVEL JET STREAM PROVIDED ENOUGH
SUPPORT TO PRODUCE SHOWERS AND THUNDERSTORMS WEST OF THE AREA. THIS
ACTIVITY WEAKENED THIS MORNING AS CLOUDS HELPED TO KEEP THE AREA
SOME WHAT MORE STABLE. ABUNDANT MOISTURE IS STREAMING NORTH TOWARD
THE FORECAST AREA FROM THE SOUTHWEST. THIS MOISTURE WILL MERGE WITH
THE COLD FRONT AND FRONTAL BOUNDARY WILL BE THE FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT.

WILL BE MAKING VERY LITTLE IN THE WAY OF CHANGES TO THE FORECAST FOR
THE TONIGHT PERIOD AS DEVELOPING CONDITIONS ARE FALLING IN LINE WITH
THE FORECAST. LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS
DEVELOPING OVER SOUTHWEST OHIO AND KENTUCKY AND THEY ARE HEADED THIS
WAY.  MORE ACTIVITY IS STARTING TO DEVELOP OVER NORTHWEST INDIANA
ALONG THE FRONTAL BOUNDARY AS WELL.  PRECIPITABLE WATER VALUES
BETWEEN ONE AND THREE QUARTERS TO TWO INCHES ACROSS THE AREA.  AS
ATMOSPHERE INCREASES WITH AVAILABLE MOISTURE OVERNIGHT...I WOULD
EXPECT SOME OF THE THUNDERSTORMS TO PRODUCE LOCALLY HEAVY
DOWNPOURS.  HOWEVER...WILL HOLD OFF ON MENTION OF THIS UNTIL
WEDNESDAY PERIOD.

TEMPERATURES SHOULD REMAIN IN THE MIDDLE TO UPPER 60S TONIGHT AS
CLOUD COVER SPREADS OVER THE AREA.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL TRACK NORTHEAST INTO THE CENTRAL PORTION OF OHIO
BY MID DAY ON WEDNESDAY. WARM FRONT WILL EXTEND EAST FROM THE LOW
AND PROVIDE FOR A GOOD OVERRUNNING SITUATION.

MOISTURE INCREASE OVER THE FORECAST AREA OVERNIGHT ALONG WITH THE
OVERRUNNING WILL SET THE STAGE FOR SOME LOCALLY HEAVY DOWNPOURS
WEDNESDAY MORNING.  RAIN SHOULD GRADUALLY PUSH OFF TO THE EAST
DURING THE AFTERNOON HOURS.

HIGHS WILL BE COOLER THAN TODAY DUE TO THE EXPECTED RAINFALL AND
EXTENSIVE CLOUD COVER.

WEDNESDAY NIGHT SHOULD SEE SOME LINGERING SHOWER IN THE EAST
BECOMING FAIR THROUGH THE NIGHT FROM WEST TO EAST AS LOW PRESSURE
SYSTEM MOVES EAST OF THE AREA. OVERNIGHT LOWS WEDNESDAY NIGHT
EXPECTED TO BE A FEW DEGREES COOLER THAN TONIGHT AS COOL AIR
INFILTRATES THE AREA. HIGHS START TO REBOUND AGAIN AS SUN RETURNS
AGAIN FOR THURSDAY.

ANOTHER COLD FRONT IS EXPECTED TO MOVE EAST TOWARD THE AREA FOR
FRIDAY AND BRING WITH IT ANOTHER CHANCE FOR SHOWERS THURSDAY NIGHT
AND A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE DAY TIME HEATING
ON FRIDAY. LOW PRESSURE IS PROGGED TO MOVE NORTHEAST ACROSS THE AREA
FRIDAY AFTERNOON TO PRODUCE THE THREAT OF SHOWERS AND THUNDERSTORMS
DURING THE DAY. FAIR WEATHER RETURNS FOR SATURDAY AS HIGH PRESSURE
RIDGE BUILDS NORTHEAST INTO THE REGION.

TEMPERATURES FRIDAY THROUGH SATURDAY EXPECTED TO INCREASE BEHIND THE
LOW SATURDAY AS SUN RETURNS. TEMPERATURES WILL BE HELD BACK ON
FRIDAY A FEW DEGREES DUE TO THE CLOUDS AND PRECIPITATION THREAT
AGAIN.

LOWS FRIDAY NIGHT AND SATURDAY NIGHT WILL BE SLIGHTLY COOLER WITH
LOWS IN THE UPPER 50S TO LOWER 60S AS DRIER AND COOLER AIR WORKS
INTO THE REGION.
&&

.LONG TERM /SUNDAY THROUGH MONDAY/...
MODELS SHOW HIGH PRESSURE RIDGE ON SATURDAY GIVING WAY TO
AN APPROACHING WEATHER SYSTEM ON SUNDAY. LOOK FOR CHC OF PCPN
SUNDAY AND MOST OF MONDAY. MODELS BECOME A LITTLE DIFFERENT LATE
SUNDAY BUT I THINK THE BEST SCENARIO IS GO WITH CHC OF PCPN
MONDAY AND DRY THINGS OUT TUESDAY. TEMPERATURES NEAR THE SEASONAL
NORMALS.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON BUT NOT SWEEP
THROUGH THE REGION UNTIL WEDNESDAY MORNING. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT BUT THE BEST CHANCES
WILL BE AT TOL/FDY THIS AFTERNOON. WILL MENTION CHC OF TSTMS FOR
KCLE ALSO. ELSEWHERE THERE WILL PROBABLY BE SOME MODERATE CU BUT
LITTLE IF ANY PRECIP. SOME NON-VFR WEATHER WILL BE POSSIBLE IN
THE SHOWERS/TSTMS AT TOL/FDY THIS AFTN THRU EARLY TNGT.

BASED ON THE MOVEMENT OF THE COLD FRONT TO OUR WEST AND ANOTHER
DISTURBANCE EXPECTED TO MOVE NORTHEASTWARD FROM THE SOUTHWEST
STATES WILL RESULT IN PLENTY OF CLOUDS AND SOME SPOTTY PRECIP
OVERNIGHT AND CONTINUING THRU WEDNESDAY. SOME NON VFR CIGS AND
VSBYS POSSIBLE TNGT AND WEDNESDAY. LOOK FOR A CHC OF TSTMS ON
WEDNESDAY ALSO.

WINDS SOUTHWEST WITH GUSTS TO 20 KNOTS THIS AFTN. LIGHT VARIABLE
TNGT AND MOST OF WEDNESDAY.

.OUTLOOK...MVFR/IFR THUNDERSTORMS WEDNESDAY NIGHT AS A COLD FRONT
PASSES. SIMILAR SCENARIO POSSIBLE ON FRIDAY.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE THIS EVENING. WINDS CURRENTLY
AROUND 10-20 KNOTS SHOULD DECREASE INTO THE 5 TO 15 KNOT RANGE
OVERNIGHT. COLD FRONT IS EXPECTED TO PUSH OVER THE LAKE ON
WEDNESDAY. MODELS KEEP THE WINDS FAIRLY LIGHT WITH THE FRONTAL
PASSAGE. SOUTHWEST WINDS IN THE MORNING SHOULD GIVE WAY TO WEST OR
NORTHWEST WINDS BY LIGHT AFTERNOON OR EVENING. WINDS BEHIND THE
FRONT WILL REMAIN FAIRLY LIGHT AND VARIABLE WED NIGHT. WINDS WILL
QUICKLY SHIFT TO THE SOUTHEAST AND SOUTH IN ADVANCE OF THE NEXT
SYSTEM ON THURSDAY.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...BC
AVIATION...BC
MARINE...GARNET
Hazardous weather outlook, Jul 28, 5:20 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT TUE JUL 28 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
520 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER TODAY OR THIS
EVENING...MAINLY ACROSS NORTHWEST OHIO...AS A COLD FRONT PUSHES
TOWARD THE AREA. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.